TheLupusSite.com banner

1 - 6 of 6 Posts

·
Registered
Joined
·
29 Posts
Discussion Starter #1
Hi i'm new to this site, i suffer from Lupus and my consultant is talking of taking me off steroids and putting me on immuno-suppressants, I would love to hear from anyone who has gone down this route and learn how it affected them, as I am worried about side effects etc, I have been diagnosed for the last 9yrs and I very sadly lost my mum to the disease. Any information will be appreciated, thanks
 

·
Registered
Joined
·
14,661 Posts
Welcome to the forum Carol

I am very sorry to hear about your Mum.
There is absolutely no doubt that people are better off steroids if at all possible. The steroids can be life savers and are sometimes an essential part of a medicine cocktail but they risk many serious long term effects so every effort is made these days to have people on them for as short a time at as low a dose as possible
Many of us take immunosuppressants at various doses but as low as possible to get the good effect while reducing any potential risks :
Imuran (azathathioprine), methotrexate and nowadays Cellcept ( MMF) are the most usual ones. Each can have side effects and like all drugs they affect people differently both as to beneficial response, more helpful to some than others, and to side effects. We take them at lower doses than those used for transplants and most of the drastic side effects listed relate to transplant use. We are regularly checked for any hidden effects such as on the blood or organs.
Whatever other drugs are needed to control the disease and deal with symptoms, most people continue to take Plaquenil, sometimes with another anti malarial called mepacrine in the UK. Depending on how lupus is affecting you, this can be a very effective combination for many of the common symptoms of lupus but it doesn't have much of a role to play when there is organ involvement and more powerful meds are needed.

It is rather unusual these days to find people who are only on prednisone after any length of time. I hope your rheumatologist is familiar with lupus cases and is up to date.

It has to be weaned off very slowly to allow the adrenal glands to start producing it again naturally. Sometimes this isn't possible and people need to remain on a low dose

All the best
Clare

All the best
 

·
Registered
Joined
·
2,404 Posts
Hello I am on immunosuppressants amongst other things. Never been able to kick the steroids though.

I take methotrexate and would recommend it, it can take a little getting used to but was worth it for me. Ihave regular blood tests, my Dr. just gives me a pile of ready signed forms and I go when necessary. You will have them very often at the beginning, but they generally space them out to monthly after about 6 weeks.

Sorry to hear about your Mum. Must have been hard for you.
x Lola
 

·
Registered
Joined
·
29 Posts
Discussion Starter #4
Thankyou both for such quick responses it's great to know there are people to talk to! I go th the Louise Coote clinic at st thomas's but I'm worried about the side effects of azath also how much better will it make me feel what are the benefits, and whats the balance of catching all and sundri from my 6yr old and school or remaining on prednisolone, plus he said i would be on aza for life is this true? can i also ask is ther any help for husbands of sufferers out there mine feels very alone, he is a paramedic and always sees the darker side of life and is convinced i'm going to die at any moment!! even though i tell him i will outlive him:) but he feels so helpless , i can understand that ! he also says that he never sees an old person who has lupus ! going back to the aza has anyone lost their hair or gone on to develpoe cancer as is written in the side effects, this i guess makes me worried
carol x
 

·
Registered
Joined
·
7,800 Posts
Hi Carol,

I'm so sorry to hear about your Mum. My Mum also has lupus and she has been pretty unfortunate with her treatment and follow up in the past. I am a lot luckier. Despite that she is a very "healthy" 70 year old - maybe that can reassure your husband a little. The way I see it is that we will probably live longer than anyone else as most of us have had to adapt life and slow down a bit and probably live with a lot less stress than the rest of the population.

I was put on azathioprine to try and reduce the amount of steroids I was taking. I have found it to be a great drug and am lucky enough not to have any side effects (When I started taking it I was careful to build up slowly to avoid any nausea issues). It has helped reduce some of my symptoms though I'm not yet a good example as I have had to stay on prednisolone due to a myositis overlap.

I have two children and two step children so you can imagine the number of bugs floating round our home :lol: but I still haven't even caught a cold that anyone has. I obviously don't "intentionally" expose myself to people suffering from highly contagious things but for me at least, immunosuppressants have not done any harm in that area. I tink the doses we take them at reduce that risk sgnificantly.

On the whole aza has far less side effects than prolonged predisolone use and that's why rheumies will prefer it for long-term treatment.

Katharine
 

·
Registered
Joined
·
2,404 Posts
Dear Carol, I have a friend on Aza,she works, writes books, has a two year old and travels a lot including to some fairly germ laden areas. She does very well.

Don't forget some Lupus patients are much better after the menopause, that may explain them not being immediately obvious to your Husband.

If he wants to post here as a relative he will be welcomed. I don't think there is any help specifically for Husband anywhere, but there should be. They do seem to expect us to die at any second.

I have been a Lupus patient for about 25 years and I am still here!
x Lola
 
1 - 6 of 6 Posts
Top